Maryland, 2024Hail and Damaging Winds in Maryland, June 30, 2024
June 30, 2024 · NWS LWX · 24 events in 7 counties and zones
Several bands and clusters of thunderstorms produced scattered instances of wind damage mainly near and east of Interstate 95 in Maryland and northern Virginia. There were a few instances of considerable wind damage in Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $751,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several bands and clusters of thunderstorms produced scattered instances of wind damage mainly near and east of Interstate 95 in Maryland and northern Virginia. There were a few instances of considerable wind damage in Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 1:58 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 30, 1:58 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT Sun Jun 30 2024
.SYNOPSIS...
A cold front will then push through this evening. A strong area
of high pressure settles over the area Monday and Tuesday
before drifting offshore the second half of the week. A warm
front nears the region by mid-week yielding a warming trend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Earlier mid and high level cloud cover delayed heating and thus
convective initiation. However, cumulus fields are gradually
developing now. Instability will likely be greatest east of a
surface trough located near the Blue Ridge, and it appears the
first round of storms will develop in this area from mid to late
afternoon. A few storms could approach southern Maryland as
well, originating from the storms in southeast Virginia.
Additional showers and thunderstorms may form along the surface
cold front which is currently across central and southwestern
Pennsylvania. With bulk shear of 30-35 kt, storms could organize
and grow upscale, presenting predominantly a damaging wind
threat. Isolated hail is possible, and a brief tornado could
occur near the bayshore if winds remained backed. The greatest
storm coverage may ultimately be across southern Maryland this
evening. Precipitable water values near or above 2 inches will
mean heavy rain rates are possible with any storm, but the
greatest QPF signal is across southern Maryland with the
conglomerated and potentially briefly repetitive storms. The dry
ground conditions should keep the flood threat limited however.
There is still uncertainty with whether two rounds of storms
occur in any one location. This may be dependent on how
widespread initial storms are and if the atmosphere recovers by
the time the cold front arrives this evening. Given the timing
of the front and moist/unstable airmass ahead of it, storms may
not finally clear southern Maryland until around midnight.
Even though heating was delayed, temperatures are still rising
into the 90s, and dew points are not mixing down too much given
the moist profile, light winds, and warm water temperatures.
Localized heat index values are topping out near or just above
105 along the I-95 corridor, although only for an hour or two.
Gusty northerly winds behind the cold front will usher in much
cooler and drier air late tonight. Lows will drop back into the
mid 50s to mid 60s, with 40s possible in the higher elevations.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper trough axis will pass through Monday as strong (1025 mb) surface
high pressure build in from the Great Lakes. This will result in
gusty northerly winds through the day and very comfortable
conditions for early July standards. Highs will be in the upper
70s to lower 80s with dew points ranging from the upper 40s to
mid 50s. Winds diminish Monday night with the high passing to
the north. Lows in the 50s will be common, but the I-95 corridor
likely stays in the 60s.
With the ridge axis progressing to the east Tuesday, it will be
a little milder, and there may be some extra cloud cover at
times. Dew points will remain in the 50s though, resulting in
continued comfortable weather.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mostly dry conditions are expected Wednesday as high pressure
holds on before scooting further offshore with large disturbance
approaching from the west. Warm, moist air will build in during
the day on Wednesday, allowing a warm up compared to the
previous few days with highs in the upper 80s to low 90s. Winds
will be elevated out of the SSE, gusting to 20 knots at times
during the afternoon. Overnight lows fall into the upper 60s to
low 70s for most areas.
A large area of low pressure center over the central Canadian
provinces will slowly track further east along a secondary low
across the heart of the CONUS. Showers and thunderstorm chances will
continue from July 4th holiday through the early part of the weekend
with renewed PoPs each afternoon and evening. Should the forcing
became more sufficient locally and convective parameters increase,
strong to severe thunderstorms may be possible during the period but
there remains a lot of uncertainty in this. The heat continues
through the remainder of the week with highs in the low to mid 90s
and heat indices reaching triple digits.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Thunderstorms will likely develop in a surface trough near the
Blue Ridge around 19-20Z. Additional thunderstorms may develop
along a cold front that approaches this evening. Main update to
the 18Z TAFs was to delay thunderstorm timing by a few hours.
There is still potential for two rounds, especially near
Baltimore/Washington, but confidence is low in that solution.
Have a broad brush TEMPO group for now given varied models
signals and lack of convective development so far. Impacts are
also uncertain since storms may not form a solid line, but
strong wind gusts, very heavy rain, and frequent lightning will
be threats. Details will be refined in amendments. Storms may
not completely move southeast of DCA/BWI until 01Z.
South to southwest winds will shift to the northwest behind the
cold front this evening. Gusts of 20-25 kt will be possible
behind the front and through the day on Monday. VFR conditions
will prevail after storms exit.
As the ridge of high pressure pushes off toward the New England
coast, winds shift to east-southeasterly on Tuesday, before
becoming southerly Tuesday night. VFR continues.
VFR conditions are expected Wednesday and Thursday for the
terminals. Showers and thunderstorms return Thursday, especially
further west, so some isolated instances of sub-VFR conditions is
not completely out of the question for the holiday period.
&&
.MARINE...
Southerly winds persist through early this evening which could
near Small Craft Advisory thresholds, especially around southern
Maryland. Have not extended the Small Craft Advisory for now due
to uncertainty, but this potential will be monitored. Strong to
severe thunderstorms are possible late this afternoon and
through the evening as a cold front approaches. Thus, Special
Marine Warnings may be needed at times, mainly between 4 PM and
midnight, although storms may not completely exit southern
Maryland waters until a little after that.
In the wake of the cold front, a gusty northwesterly wind
eventually shifts to northerly on Monday. Small Craft Advisories
have been issued late tonight through Monday during period of
cold advection. The Advisories may need to be extended into
Monday evening for portions of the waters. Winds turn more
east- southeasterly on Tuesday with high pressure to the north,
staying below advisory thresholds.
SCAs are expected Wednesday as high pressure exits to the east and
incoming low pressure and associated frontal features approach from
the west. Winds diminish by July 4th but SMWs may be needed Thursday
afternoon for any strong showers or thunderstorms that cross the
waters.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 10 PM this evening to 2 PM EDT
Monday for ANZ530-531-535-536-538-539.
Small Craft Advisory from midnight tonight to 6 PM EDT Monday
for ANZ532>534-537-540>543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...ADM
AVIATION...ADS/ADM
MARINE...ADS/ADMHazardous weather outlook, Jun 30, 2:23 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
323 PM EDT Sun Jun 30 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
323 PM EDT Sun Jun 30 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 11 PM. Thunderstorms
are likely into this evening. Some of these may become severe,
with the primary threat being damaging wind gusts and large hail.
A brief tornado is possible.
The combination of heat and humidity will lead to heat index
values nearing 105 degrees through early this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated through this evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
323 PM EDT Sun Jun 30 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 11 PM for locations
east of the Blue Ridge Mountains. Thunderstorms are possible into
this evening, mainly east of the Blue Ridge Mountains. Some of
these may become severe, with the primary threat being damaging
wind gusts.
The combination of heat and humidity may lead to heat index
nearing 105 degrees east of the Blue Ridge Mountains into early
this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated through this evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
323 PM EDT Sun Jun 30 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Frederick
- When
- June 30, 3:05 PM EST
- Where
- Frederick County, 0.6 mi SW of Reels Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.365, -77.389
Multiple trees blew down on Araby Church Road near the intersection with MD-355 Urbana Pike, including one onto a house.
Thunderstorm Wind, Frederick
- When
- June 30, 3:07 PM EST
- Where
- Frederick County, 0.29 mi NNW of Urbana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.334, -77.353
Trees blew down onto wires on the north side of Urbana.
Thunderstorm Wind, Baltimore
- When
- June 30, 3:17 PM EST
- Where
- Baltimore County, 0.97 mi S of Hoffmanville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 39.666, -76.781
Trees blew down along Gunpowder Road.
Thunderstorm Wind, Anne Arundel
- When
- June 30, 4:25 PM EST
- Where
- Anne Arundel County, 0.48 mi S of Severn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.123, -76.701
Multiple trees blew down in the Pioneer City area.
Thunderstorm Wind, Anne Arundel
- When
- June 30, 4:28 PM EST
- Where
- Anne Arundel County, 1.13 mi N of Mayfield
- Measured
- 61 kt (70 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Property damage
- $300,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.116, -76.684
Numerous large trees and power lines blew down in Ridgeway. In the 1400 block of Maryland Avenue, a large tree blew down onto power lines; the live power lines fell onto a chain link fence, and when a 31-year-old man was walking their dog who touched the fence, the dog and person were both electrocuted. Nearby in the 1400 block of Disney Avenue, a large tree blew down onto a house causing a partial collapse of the second floor.
Thunderstorm Wind, Anne Arundel
- When
- June 30, 4:34 PM EST
- Where
- Anne Arundel County, 2.06 mi SSE of Glen Burnie Park
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 39.121, -76.622
Numerous trees blew down near South Gate, including one onto a house on Granby Court.
Thunderstorm Wind, Anne Arundel
- When
- June 30, 4:37 PM EST
- Where
- Anne Arundel County, 1.14 mi N of Marley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 39.166, -76.602
Numerous trees and large tree limbs blew down in and around Glen Burnie.
Thunderstorm Wind, Anne Arundel
- When
- June 30, 4:43 PM EST
- Where
- Anne Arundel County, 0.26 mi N of Herald Harbor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 39.054, -76.569
Multiple trees blew down in the Herald Harbor area.
Hail, Anne Arundel
- When
- June 30, 4:58 PM EST
- Where
- Anne Arundel County, 1.58 mi NE of Naval Academy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.998, -76.462
Quarter size hail was reported in the 200 block of Puritan Plaza in Annapolis.
Thunderstorm Wind, Anne Arundel
- When
- June 30, 4:59 PM EST
- Where
- Anne Arundel County, 0.27 mi SSE of Wardour
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 38.996, -76.499
Several trees blew down on Wardour Drive, including one onto a house.
Thunderstorm Wind, Cecil
- When
- June 30, 4:59 PM EST
- Where
- Cecil County, 0.41 mi NNE of Cayots
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.486, -75.848
Trees blew down in and around Cayots Corner.
Thunderstorm Wind, Anne Arundel
- When
- June 30, 5:07 PM EST
- Where
- Anne Arundel County, 0.2 mi NW of Annapolis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 38.972, -76.503
Several trees and wires blew down in and around Annapolis.
Thunderstorm Wind, Cecil
- When
- June 30, 5:11 PM EST
- Where
- Cecil County, 2.29 mi SSE of St Augustine
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 39.451, -75.799
A trained spotter reported numerous trees blown down on Middleneck Road toward the Delaware state line.
Hail, Anne Arundel
- When
- June 30, 6:37 PM EST
- Where
- Anne Arundel County, 0.93 mi NNE of Deale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.793, -76.547
Quarter size hail was reported near the intersection of MD-258 Bay Front Road and MD-256 Deale Churchton Road in Deale.
Thunderstorm Wind, Anne Arundel
- When
- June 30, 6:37 PM EST
- Where
- Anne Arundel County, 0.93 mi NNE of Deale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.793, -76.547
Multiple trees blew down in and around Deale.
Thunderstorm Wind, Harford
- When
- June 30, 6:44 PM EST
- Where
- Harford County, 0.5 mi SSE of Aldino Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.564, -76.196
Trees blew down along Aldino Stepney Road.
Thunderstorm Wind, Cecil
- When
- June 30, 6:53 PM EST
- Where
- Cecil County, 0.4 mi E of North East
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -75.942
Trees and wires blew down causing power outages in and around North East.
Thunderstorm Wind, Cecil
- When
- June 30, 6:55 PM EST
- Where
- Cecil County, 0.53 mi E of Elkton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -75.820
Trees and wires blew down causing power outages in the Elkton area.
Thunderstorm Wind, Charles
- When
- June 30, 6:59 PM EST
- Where
- Charles County, 0.43 mi NNW of St Charles
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.606, -76.923
A couple of trees and several large tree limbs blew down in and around Saint Charles and White Plains.
Thunderstorm Wind, Charles
- When
- June 30, 7:05 PM EST
- Where
- Charles County, 1.17 mi NE of Waldorf
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.642, -76.904
There were multiple reports of trees blown down in Waldorf.
Thunderstorm Wind, Charles
- When
- June 30, 7:31 PM EST
- Where
- Charles County, 0.63 mi NNW of Hughesville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.539, -76.783
There were multiple reports of trees blown down in Hughesville.
Hail, Charles
- When
- June 30, 7:33 PM EST
- Where
- Charles County, 2.02 mi NNW of Bryantown
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.575, -76.868
Half dollar size hail was reported along Billingsley Road.
Thunderstorm Wind, St. Mary'S
- When
- June 30, 7:42 PM EST
- Where
- St. Mary'S County, 0.61 mi NNE of Charlotte Hall
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- 911 Call Center
- Coordinates
- 38.488, -76.776
There were dozens of calls for hundreds of large trees, tree limbs, and wires blown down in the northern end of Saint Mary's County near Charlotte Hall, Mechanicsville, and Golden Beach.
Thunderstorm Wind, St. Mary'S
- When
- June 30, 8:05 PM EST
- Where
- St. Mary'S County, 1.42 mi SSW of Forest Hall
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.401, -76.730
There were multiple reports of trees blown down on the south side of Mechanicsville toward the Patuxent River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, June 30, 20241 death · 1 injured · $171,000 · 78 kt wind · 10 events
- Rip Current in Illinois, June 30, 20241 death · 3 injured · 1 event
- Lightning Strike in Florida, June 30, 20241 death · 1 event
- Flash Flood in Idaho, June 30, 2024$250,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 30, 2024$41,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 30, 2024$50,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 30, 2024$35,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Connecticut, June 30, 2024$21,000 · 52 kt wind · 18 events
- Damaging Winds in Virginia, June 30, 2024$30,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Wyoming, June 30, 2024$25,000 · 1.5 in hail · 8 events
- Damaging Winds in New Jersey, June 30, 202453 kt wind · 25 events
- Damaging Winds in New Mexico, June 30, 2024$25,000 · 74 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1178881, 1178883, 1178884, 1178885, 1178886, 1178887, 1178888, 1178889, 1178890, 1178891, 1178892, 1178893, 1178894, 1178895, 1178896, 1178897, 1178898, 1178899, 1178900, 1178901, 1178902, 1178903, 1178905, 1178906.